Chat Now!   Member Gallery   Anxiety Zone Wire   Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: Ssri's  (Read 309 times)

0 Members and 1 Guest are viewing this topic.

Offline bbwire

  • Jr. Member
  • **
  • Posts: 95
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Ssri's
« on: December 29, 2013, 12:17:40 PM »
So I was wondering what you guys think about celexa or citalopram? Does it work well with anxiety and ocd like with obsessive intrusive thoughts? And does it cause psychosis or schizophrenia anything like that because that's my biggest fear
Bookmark and Share

Offline CarrieAnn

  • Sr. Member
  • ****
  • Posts: 263
  • Rec's: 10
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #1 on: December 29, 2013, 12:45:10 PM »
I first took Celexa in 2002, and did fine on it. On the list of side-effects the pharmacy gave me with the med. 'serotonin syndrome' was not one of the side-effects back then.

Then a couple of years ago when I went back on it, 'serotonin syndrome' was a possible side effect. Being the anxious person that I am, I was afraid to take it. So, I asked my doctor about 'serotonin syndrome' and she said it is very rare and has occurred when two different types of anti-depressants are combined, SSRI's and MAOI's (sorry, I think that is what the latter is called).

So, I would not be afraid to try the meds., I haven't heard of any of them causing schizophrenia. I had a family member who had schizophrenia, and she took Zoloft, along with her other meds. Zoloft is an SSRI; so if it can be prescribed to someone w/schizophrenia I would think it is safe to take, as it didn't worsen her schizophrenia.
Bookmark and Share

Online MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Sr. Member
  • *****
  • Posts: 443
  • Country: us
  • Rec's: 16
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #2 on: December 29, 2013, 12:55:36 PM »
Hi BB...

To begin with, SSRI's do not cause psychosis or schizophrenia.  Schizophrenia carries a genetic link, and does run in families.  Technically, anxiety and psychosis are two different things, but do share a lot in common.  It is my understanding that if left untreated, anxiety can escalate into psychosis, as the body's way of protecting itself from stress.  However, just because you have an anxiety disorder does not mean you are going to develop psychosis.

As for Citalopram (Citalopram being the chemical name and Celexa being the brand name in the United States), I was started on this SSRI some five weeks ago.  As with all anti-depressants, these medications take time to work, and one must be patient.  One will normally see degrees of improvement over a three-to-twelve week period.  In the five weeks I have been on Citalopram, my depression is completely gone.  Intrusive thoughts have now become very rare, and seem to pass through me, readily.  I have stopped having panic attacks, and the last few I had were mild and short lived.  I would say that my anxiety has decreased by 60-70%.  My appetite has improved, and my strength is also returning.  As with all anti-depressants, what works for one may not work for another.  It is trial and error.

Anxiety disorders can be like a cancer, the longer you wait to seek treatment, the more difficult they become to treat.

I hope this helps to answer you questions.  As always, the very best to you, BB!...  Chuck
Bookmark and Share

Offline bbwire

  • Jr. Member
  • **
  • Posts: 95
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #3 on: December 30, 2013, 03:45:02 PM »
Thanks guys for your responses, I was also wondering about long-term side effects does anyone know?
Bookmark and Share

Online MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Sr. Member
  • *****
  • Posts: 443
  • Country: us
  • Rec's: 16
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #4 on: December 30, 2013, 07:37:33 PM »
Hey BB...

I thought that your question about whether there are any side effects from long term SSRI use, was excellent!  I don't feel expert enough in this area, to provide you with an answer.  I did post your question over in the medications and therapy section.  So we can both check over there and see if there are any responses.

The best to you, BB!...  Chuck
Bookmark and Share

Offline Sunflower

  • Newbie
  • *
  • Posts: 17
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #5 on: January 01, 2014, 05:43:06 PM »
What you have said has scared me now. Saying that enough stress can lead to phycosis?! This has sent me into a flat spin thinking that any moment I am going to become phycotic!
Bookmark and Share

Offline CarrieAnn

  • Sr. Member
  • ****
  • Posts: 263
  • Rec's: 10
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Ssri's
« Reply #6 on: January 01, 2014, 10:31:49 PM »
Hi Sunflower, well, I don't think anxiety can lead to actual psychosis---but I've read that during extreme anxiety a person can have psychosis like symptoms as a coping mechanism. But once the anxiety decrease the symptoms go away.

I also read, there are ways to get yourself back to reality. By utilizing your senses to make sure you feel yourself in the present. Running your hands under cool water while focusing on the cool feeling can 'snap' you back to the present. Focusing on different objects and describing the colors, smells, and sounds can help too.

Don't be scared by that....I don't think it is very common :)
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
5 Replies
2124 Views
Last post September 05, 2007, 07:32:39 PM
by gottabebetter
8 Replies
952 Views
Last post July 13, 2010, 06:04:52 PM
by eduk8or
6 Replies
1253 Views
Last post August 09, 2010, 02:48:54 PM
by Sail-A-Wai
10 Replies
699 Views
Last post March 01, 2012, 09:50:52 PM
by outontheweekend
8 Replies
860 Views
Last post July 06, 2012, 02:57:02 PM
by jwall378
3 Replies
269 Views
Last post November 26, 2012, 06:59:41 PM
by insights